Oklahoma, 2011

Damaging Wind in Oklahoma, July 22, 2011

July 22, 2011 · NWS OUN · 1 event in 1 county or zone

A couple of thunderstorms developed during peak afternoon heating over northwest Oklahoma. The thunderstorms produced gusty winds and brief heavy rainfall, with one wind gust measured over 70 mph near the Kansas border in Woods county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A couple of thunderstorms developed during peak afternoon heating over northwest Oklahoma. The thunderstorms produced gusty winds and brief heavy rainfall, with one wind gust measured over 70 mph near the Kansas border in Woods county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 22, 1:49 PM CST, 3 hours 11 minutes earlier.

Area forecast discussion, Jul 22, 1:49 PM CST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
249 PM CDT FRI JUL 22 2011

.DISCUSSION...
ISOLATED SHOWERS... AND EVEN A SMALL T-STORM OR TWO... THAT ARE OCCURRING
THIS AFTERNOON ARE EXPECTED TO DISSIPATE BY EARLY EVENING WITH THE
LOSS OF STRONG SURFACE HEATING. WILL LEAVE IN THE MENTION OF AN
ISOLATED STORM IN NW OK FOR LATER TONIGHT FOR THE POSSIBILITY THAT
A STORM OR TWO FROM THE HIGH PLAINS ACTIVITY REACHES THE REGION.

NO MAJOR CHANGES EXPECTED IN THE FORECAST FOR THE NEXT SEVERAL
DAYS AS THE PERSISTENT UPPER RIDGE CONTINUES TO DOMINATE OUR
WEATHER... ALTHOUGH SOME MINOR DAY TO DAY DIFFERENCES COULD
MODULATE THE LOW CHANCES FOR A FEW SHOWERS/STORMS.

A WEAK DISTURBANCE OVER THE NORTHERN GULF OF MEXICO TODAY WAS LIKELY
AIDING SEVERAL SHOWERS/STORMS ACROSS THAT AREA. FOLLOWING THE
CONTINUITY OF THIS FEATURE WITH TIME IS DIFFICULT BUT THE MODELS
TEND TO KEEP MOST OF THE PRECIPITATION EAST OF OUR AREA OVER THE
WEEKEND. HOWEVER... THEY ARE FORECASTING AN INCREASE IN MID LEVEL
MOISTURE WHICH COULD SUPPORT ISOLATED SHOWERS/STORMS OVER THE
HIGHER TERRAIN IN THE SOUTHEAST ON SUNDAY.

MEANWHILE... THE LATEST RUN OF THE NAM APPEARS TO BE BACKING OFF
ON THE STRENGTH OF A COLD FRONT THAT IT WAS ATTEMPTING TO PUSH
DEEP INTO OKLAHOMA ON SUNDAY. RATHER... IT IS STARTING TO TREND
MORE TOWARDS THE GFS IN WEAKENING ITS SOUTHWARD MOVEMENT... WHICH
IS MORE CONSISTENT WITH PRESENCE OF THE UPPER RIDGE ACROSS THE
REGION.

OUTSIDE OF THE WEAK SYSTEMS MENTIONED... THE HOT AND MOSTLY DRY
WEATHER IS EXPECTED TO PERSIST.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  78 102  78 102 /  10  10  10  10
HOBART OK         80 105  82 103 /  10  10  10  10
WICHITA FALLS TX  80 105  81 105 /  10  10   0  10
GAGE OK           76 104  74 102 /  10  10  10  10
PONCA CITY OK     81 105  82 103 /  10  10  10  10
DURANT OK         80 101  80 100 /  10  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...HEAT ADVISORY UNTIL 10 PM CDT SUNDAY FOR OKZ004>048-050>052.

TX...HEAT ADVISORY UNTIL 10 PM CDT SUNDAY FOR TXZ083>090.

&&

03/32
Hazardous weather outlook, Jul 22, 1:55 PM CST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
255 PM CDT FRI JUL 22 2011

OKZ004>048-050>052-TXZ083>090-231000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
255 PM CDT FRI JUL 22 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF NORTHWEST
OKLAHOMA FROM THIS AFTERNOON THROUGH TONIGHT.

DISCUSSION...
A NEGLIGIBLE CAP ALONG WITH WEAK INSTABILITY HAS LED TO THE
DEVELOPMENT OF ISOLATED SHOWERS THIS AFTERNOON. THOUGH A SHOWER WILL
BE POSSIBLE JUST ABOUT ANYWHERE THROUGH THIS AFTERNOON... ISOLATED
THUNDERSTORMS ARE EXPECTED TO REMAIN LIMITED TO NORTHWEST OKLAHOMA
WHERE CONVERGENCE ALOFT APPEARS TO BE PROVIDING MORE SUSTAINED LIFT.
CLOUD TO GROUND LIGHTNING AND STRONG WIND GUSTS WOULD BE THE MAIN
HAZARDS WITH ANY STORM.

AN OLD FRONTAL BOUNDARY HAS BEEN REINFORCED BY OUTFLOW EACH EVENING
SINCE WEDNESDAY... AND LIES IN A POSITION FROM SOUTHEASTERN
COLORADO... THROUGH WESTERN KANSAS AND INTO SOUTHERN NEBRASKA.
THUNDERSTORMS FORMING IN THIS AREA COULD PUSH OUTFLOW AS FAR AS
NORTHWEST OKLAHOMA... WITH ISOLATED STORMS BEING POSSIBLE THERE THIS
EVENING OR TONIGHT. HOWEVER... SEVERE THUNDERSTORMS ARE NOT
ANTICIPATED AS INSTABILITY WILL REMAIN LIMITED. AS DURING THE
AFTERNOON...CLOUD TO GROUND LIGHTNING AND STRONG WIND GUSTS WILL BE
THE MAIN HAZARDS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY JUL 23.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
HEAT STRESS CONTINUES TO COMPOUND DURING THE ONGOING PROLONGED HEAT
WAVE. FOR DETAILS REFER TO THE HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
SURFACE BOUNDARIES WILL PROVIDE AT LEAST A LOW CHANCE OF
THUNDERSTORMS IN NORTHERN OKLAHOMA THROUGH SUNDAY. THE PERSISTENT
UPPER LEVEL RIDGE...HOWEVER...WILL LIMIT INSTABILITY...RESULTING IN
RELATIVELY FEW STORMS OF SHORT DURATION.

OTHER HAZARDOUS WEATHER...
DANGEROUS HEAT WILL PERSIST. A HEAT ADVISORY REMAINS IN EFFECT
THROUGH SUNDAY...AND MAY BE NECESSARY INTO NEXT WEEK. WILDFIRE
POTENTIAL WILL BE HIGH TO VERY HIGH ON SUNDAY AND TUESDAY ACROSS
WESTERN OKLAHOMA.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
SATURDAY.

In the hours before

Special weather statement, Jul 22, 2:56 PM CST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
356 PM CDT FRI JUL 22 2011

OKZ004-005-009-010-014-222130-
ELLIS OK-HARPER OK-WOODWARD OK-ROGER MILLS OK-WOODS OK-
356 PM CDT FRI JUL 22 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS...HARPER...ROGER
MILLS...WOODS AND WOODWARD COUNTIES.

AT 354 PM CDT...A LINE OF SHOWERS WAS LOCATED FROM 5 MILES NORTHWEST
OF WOODWARD TO FARGO...MOVING EAST AT 10 MPH. OTHER SHOWERS WERE
LOCATED SOUTHWEST OF ARNETT... AS WELL AS NORTHEAST OF BUFFALO.
WHILE OCCASIONAL LIGHTNING STRIKES WERE OBSERVED EARLIER THIS
AFTERNOON... THE MAIN THREAT FROM THESE SHOWERS WILL BE VERY STRONG
WIND GUSTS AS RAIN FALLS INTO HOT AND DRY AIR AT LOW LEVELS OF THE
ATMOSPHERE.

HAZARDS INCLUDE...
WIND GUSTS TO 55 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3694 9866 3665 9854 3648 9882 3651 9887
      3651 9896 3640 9896 3583 9990 3656 10002
Special weather statement, Jul 22, 2:59 PM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
359 PM CDT FRI JUL 22 2011

OKZ022-023-222130-
CADDO OK-WASHITA OK-
359 PM CDT FRI JUL 22 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO AND WASHITA COUNTIES.

AT 358 PM CDT...A RAIN SHOWER WHICH MAY PRODUCE AN ISOLATED
LIGHTNING STRIKE WAS LOCATED OVER ALFALFA...MOVING NORTH AT 5 MPH.
WHILE LIGHTNING IS POSSIBLE... THE MAIN THREAT FROM THIS SHOWER WILL
BE VERY STRONG WIND GUSTS AS RAIN FALLS INTO HOT AND DRY AIR AT LOW
LEVELS OF THE ATMOSPHERE. STRONG WIND GUSTS WILL BE POSSIBLE WITH
ANY SHOWER THIS AFTERNOON.

HAZARDS INCLUDE...
WIND GUSTS TO 55 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3537 9871 3534 9843 3510 9851 3511 9863
      3513 9864 3511 9865 3512 9872
Special weather statement, Jul 22, 3:37 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
437 PM CDT FRI JUL 22 2011

OKZ004-005-009-010-222200-
ELLIS OK-HARPER OK-WOODWARD OK-WOODS OK-
437 PM CDT FRI JUL 22 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS...HARPER...WOODS AND
WOODWARD COUNTIES.

AT 431 PM CDT...WIDELY SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
EXTENDED FROM NEAR ARNETT AND WOODWARD NORTHEASTWARD TO NEAR LOOKOUT
AND WERE MOVING NORTHEAST AT 20 MPH. THE MAIN THREAT FROM THESE
SHOWERS WILL BE VERY STRONG WIND GUSTS AS RAIN FALLS INTO HOT AND
DRY AIR AT LOW LEVELS OF THE ATMOSPHERE. AN OCCASIONAL CLOUD TO
GROUND LIGHTNING STRIKE CAN ALSO BE EXPECTED.

HAZARDS INCLUDE...
WIND GUSTS TO 55 MPH...

LAT...LON 3658 9896 3620 9961 3644 9964 3700 9950
      3701 9896
Special weather statement, Jul 22, 4:05 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
505 PM CDT FRI JUL 22 2011

OKZ005-222230-
WOODS OK-
505 PM CDT FRI JUL 22 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WOODS COUNTY.

AT 504 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
CAMP HOUSTON...MOVING NORTHEAST AT 15 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 55 MPH...

LAT...LON 3700 9895 3700 9883 3699 9883 3682 9908
      3698 9933 3701 9930 3701 9895
Special weather statement, Jul 22, 4:36 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
536 PM CDT FRI JUL 22 2011

OKZ005-222300-
WOODS OK-
536 PM CDT FRI JUL 22 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WOODS COUNTY.

AT 536 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHWEST
OF AETNA...MOVING NORTHEAST AT 15 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 55 MPH...

LAT...LON 3700 9895 3700 9888 3699 9888 3685 9908
      3698 9925 3701 9922 3701 9895
Special weather statement, Jul 22, 4:58 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
558 PM CDT FRI JUL 22 2011

OKZ005-222330-
WOODS OK-
558 PM CDT FRI JUL 22 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WOODS COUNTY.

AT 557 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST
OF AETNA...MOVING NORTHEAST AT 10 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 55 MPH...

LAT...LON 3700 9895 3700 9876 3697 9873 3686 9907
      3700 9916 3701 9895

The radar

The Vance AFB radar (KVNX), 82 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Woods

When
July 22, 5:00 PM CST
Where
Woods County, 16 mi NNE of Freedom
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
36.984, -98.999

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337316.